Botulinum toxin as adjunct for refractory compressive optic neuropathy in Graves' disease
Orbit , Volume 17 - Issue 3 p. 173- 178
An euthyroid patient was referred for compressive optic neuropathy in Graves' disease. Under prednisone therapy the right and left visual acuities were 1.0 and 0.4, with a profound decrease in color vision on the left. Bilateral anterior orbital decompressions were performed. When prednisone was withdrawn postoperatively, the visual acuity of the right eye dropped to 0.32 with bilateral complete failure on the Ishihara color test. A biopsy of the inferior oblique muscle of the left eye confirmed Graves' disease and additional transantral decompression of the right orbital apex was performed. Under intravenous methylprednisolone therapy, the visual acuity dropped postoperatively to 0.2 and 0.4, respectively. 15 U botulinum toxin were given by retrobulbar injection between the inferior and lateral rectus muscles. Four days later the patient called and said that the visual acuity in the right eye had improved tremendously. Two weeks after the injection the visual acuity was 0.7 in both eyes, although prednisone had been reduced to 20 mg by that time. The convergent strabismus had increased but the already severely restricted motility of the right eye had been little affected by the retrobulbar injection, and adduction not at all. Orbital CT-scan showed thinning of the inferior and lateral rectus muscles, but not of the medial rectus.
|Graves disease, botulinum toxin, optic neuropathy, strabismus|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Simonsz, H.J, & Vingerling, J.R. (1998). Botulinum toxin as adjunct for refractory compressive optic neuropathy in Graves' disease. Orbit, 17(3), 173–178. doi:10.1076/orbi.18.104.22.16848